Cognitive Losses after Breast Cancer Treatment

Hester Hill Schnipper, LICSW, OSW-C Program Manager Emeritus, Oncology, Social Work

AUGUST 13, 2020

Are You Experiencing Chemobrain or "Endocrine Brain"?

We are all familiar with chemobrain, the fuzzy thinking and diminished sharp cognition that plagues many patients after chemotherapy. For a long time, the medical establishment did not recognize this as a true after effect and blamed the less sharp thinking on stress, accumulated medications, and the trauma of the total experience of being diagnosed with and treated for cancer.

Here is the kicker: there was also a reported cognitive decline among the those who received only endocrine/hormonal therapy.

More recently, there has been agreement that chemobrain is real. Fortunately, for most patients, the fog clears, and they feel back to their normal mental acuity relatively soon after finishing treatment. Now there is some truly fascinating news from a study just published in the Journal of Clinical Oncology.

You may have heard of the TAILORx study that has been randomizing newly diagnosed patients with ER-positive, node-negative cancer, who had intermediate Oncotype DX scores (between 11 and 25), to either standard chemotherapy followed by endocrine therapy or endocrine therapy alone.

As you likely know, it is patients who have Oncotype DX scores in the intermediate range who are faced with a murky and difficult decision about chemo. If the score comes back in the low-risk range, most are comfortable going directly to endocrine therapy. If it comes back in the high-risk range, most are anxious to add the additional protection of chemo to their care. If, however, the score is somewhere in the middle, the choice is less clear. The study's goal is to gather data to help with the treatment decision, but they have been learning some other interesting things along the way.

The recent study reported on a group of 552 patients who had been in both arms of the trial. Using a common self-reported cognitive assessment tool, the Functional Assessment of Cancer Therapy-Cognitive Function questionnaire, at diagnosis, and then again at 3, 6, 12, 24, and 36 months following, their results were stunning. As you might guess, for those receiving chemotherapy, there was a negative impact on cognition reported at 3 and 6 months. By 12 months, patients generally reported improvement.

Here is the kicker: there was also a reported cognitive decline among the those who received only endocrine/hormonal therapy. Although the chemo patients reported more troubles at 3 and 6 months, there was no difference between the two groups at 12, 24, and 36 months. The assumption is that the similarity is partly due to improvements in delivering chemo and managing any side effect symptoms, but the finding is mostly explained by a slower but pervasive decline in patients who had only endocrine treatment.

I find this both fascinating and distressing. Over the years, I have worked with many patients who complained about chemobrain and about having their concerns minimized or even ignored. Fortunately, almost everyone felt that things improved pretty quickly, although I have known a few who thought they never returned to their pre-cancer functioning.

It has always been explained by a myriad of factors, and people are very good at adapting and compensating. If, for example, the trouble is with word-finding, we become adept at substituting another word. There has also been the usual shrug of something like Well, I am getting older, so maybe this is just one more thing to deal with.

Now we know that what we are experiencing is indeed real and widely shared by those who have been diagnosed and treated for breast cancer, regardless of the specifics of that treatment. What can we do about it? Like so many things in Cancer World, there are suggestions and no promises: learn new things, do crossword puzzles, get enough exercise and sleep, and hope for the best.

Have you experienced cognitive losses after breast cancer treatment? Join the BIDMC Cancer Community and share your story.

Above content provided by Beth Israel Deaconess Medical Center. For advice about your medical care, consult your doctor.
View All Articles